Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 46
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Lappa, Marcello 2016. Control of Convection Patterning and Intensity in Shallow Cavities by Harmonic Vibrations. Microgravity Science and Technology, Vol. 28, Issue. 1, p. 29.

    Lin, Reui-Kuo and Sheu, Wen-Hann 2015. Study of cellular flow structure and pitchfork bifurcation in a laterally-heated cube. International Journal of Heat and Mass Transfer, Vol. 83, p. 39.

    Ortiz-Pérez, A.S. and Dávalos-Orozco, L.A. 2015. Convection in a horizontal fluid layer under an inclined temperature gradient with a negative vertical Rayleigh number. International Journal of Heat and Mass Transfer, Vol. 90, p. 1214.

    Picardo, Jason R. Garg, P. and Pushpavanam, S. 2015. Centrifugal instability of stratified two-phase flow in a curved channel. Physics of Fluids, Vol. 27, Issue. 5, p. 054106.

    Benos, L.Th. Kakarantzas, S.C. Sarris, I.E. Grecos, A.P. and Vlachos, N.S. 2014. Analytical and numerical study of MHD natural convection in a horizontal shallow cavity with heat generation. International Journal of Heat and Mass Transfer, Vol. 75, p. 19.

    Mercader, Isabel Sánchez, Odalys and Batiste, Oriol 2014. Secondary flows in a laterally heated horizontal cylinder. Physics of Fluids, Vol. 26, Issue. 1, p. 014104.

    Ortiz-Pérez, A.S. and Dávalos-Orozco, L.A. 2014. Convection in a horizontal fluid layer under an inclined temperature gradient for Prandtl numbers Pr>1. International Journal of Heat and Mass Transfer, Vol. 68, p. 444.

    Piller, Marzio Polidoro, Sergio and Stalio, Enrico 2014. Multiplicity of solutions for laminar, fully-developed natural convection in inclined, parallel-plate channels. International Journal of Heat and Mass Transfer, Vol. 79, p. 1014.

    Yano, Masayuki 2014. A Space-Time Petrov--Galerkin Certified Reduced Basis Method: Application to the Boussinesq Equations. SIAM Journal on Scientific Computing, Vol. 36, Issue. 1, p. A232.

    Lappa, Marcello 2013. On the existence and multiplicity of one-dimensional solid particle attractors in time-dependent Rayleigh-Bénard convection. Chaos: An Interdisciplinary Journal of Nonlinear Science, Vol. 23, Issue. 1, p. 013105.

    Lyubimova, Tatyana P. Lyubimov, Dmitriy V. Nikitin, Dmitriy A. and Perminov, Anatolii V. 2013. Stability of the advective flow of a binary mixture in a horizontal layer with adiabatic boundaries. Comptes Rendus Mécanique, Vol. 341, Issue. 4-5, p. 483.

    Smethurst, C.A. Silvester, D.J. and Mihajlović, M.D. 2013. Unstructured finite element method for the solution of the Boussinesq problem in three dimensions. International Journal for Numerical Methods in Fluids, p. n/a.

    Venturi, D. Choi, M. and Karniadakis, G.E. 2012. Supercritical quasi-conduction states in stochastic Rayleigh–Bénard convection. International Journal of Heat and Mass Transfer, Vol. 55, Issue. 13-14, p. 3732.

    Elman, Howard Mihajlović, Milan and Silvester, David 2011. Fast iterative solvers for buoyancy driven flow problems. Journal of Computational Physics, Vol. 230, Issue. 10, p. 3900.

    Gelfgat, Alexander Yu. and Molokov, Sergei 2011. Quasi-two-dimensional convection in a three-dimensional laterally heated box in a strong magnetic field normal to main circulation. Physics of Fluids, Vol. 23, Issue. 3, p. 034101.


    Nguyen, N.C. Peraire, J. and Cockburn, B. 2011. An implicit high-order hybridizable discontinuous Galerkin method for the incompressible Navier–Stokes equations. Journal of Computational Physics, Vol. 230, Issue. 4, p. 1147.

    Sheu, Tony Wen-Hann and Lin, Reui-Kuo 2011. Three-dimensional bifurcations in a cubic cavity due to buoyancy-driven natural convection. International Journal of Heat and Mass Transfer, Vol. 54, Issue. 1-3, p. 447.

    Kumar, Amitesh Vegad, Mitesh and Roy, Subhransu 2010. Onset of unsteady axi-symmetric laminar natural convection in a vertical cylindrical enclosure heated at the wall. Heat and Mass Transfer, Vol. 46, Issue. 4, p. 421.

    Morin, V. 2010. Multiple stability and influence of forcing modulation on dynamo action in a spherical rotating shell. Geophysical & Astrophysical Fluid Dynamics, Vol. 104, Issue. 2-3, p. 153.

  • Journal of Fluid Mechanics, Volume 388
  • June 1999, pp. 315-334

Stability of multiple steady states of convection in laterally heated cavities

  • A. YU. GELFGAT (a1), P. Z. BAR-YOSEPH (a1) and A. L. YARIN (a1)
  • DOI:
  • Published online: 01 June 1999

A parametric study of multiple steady states, their stability, onset of oscillatory instability, and some supercritical unsteady regimes of convective flow of a Boussinesq fluid in laterally heated rectangular cavities is presented. Cavities with four no-slip boundaries, isothermal vertical and perfectly insulated horizontal boundaries are considered. Four distinct branches of steady-state flows are found for this configuration. A complete study of stability of each branch is performed for the aspect ratio A (length/height) of the cavity varying continuously from 1 to 11 and for two fixed values of the Prandtl number: Pr = 0 and Pr = 0.015. The results are represented as stability diagrams showing the critical parameters (critical Grashof number and the frequency at the onset of the oscillatory instability) corresponding to transitions from steady to oscillatory states, appearance of multi-roll states, merging of multiple states and backwards transitions from multi-roll to single-roll states. For better comparison with the existing experimental data, an additional stability study for varying Prandtl number (0.015 [les ] Pr [les ] 0.03) and fixed value of the aspect ratio A = 4 was carried out. It was shown that the dependence of the critical Grashof number on the aspect ratio and the Prandtl number is very complicated and a very detailed parametric study is required to reproduce it correctly. Comparison with the available experimental data for A = 4 shows that the results of a two-dimensional stability analysis are in good agreement with the experimental results if the width ratio (width/height) of the experimental container is sufficiently large. The study is carried out numerically with the use of two independent numerical approaches based on the global Galerkin and finite-volume methods.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *